Subscribe for daily wellness inspiration

Like onlymyhealth on Facebook!

Medications that can increase blood pressure

By  ,  Onlymyhealth editorial team
Feb 25, 2011
4.8 / 5(4 Ratings)
Quick Bites

  • NSAIDs can make your body retain fluid and decrease the function of your kidneys.
  • This may cause your blood pressure to rise even higher.
  • Many cough and cold medications contain NSAIDs to relieve pain.
  • Some migraine medications constrict blood vessels making your BP to rise.

More

To make sure your medication for high blood pressure is working effectively, avoid certain other drugs because:

Some medicines can make blood pressure rise. If you have high blood pressure to begin with, it can rise to dangerous levels.

Some medications may interact with your blood pressure medicine. This can prevent either drug from working properly.

Here are common types of drugs that can make your high blood pressure worse.


Medications that cause high BP

Non-steroidal Anti-inflammatory Drugs (NSAIDs)

NSAIDs include both prescription and over-the-counter medication. They are often used to relieve pain or reduce inflammation from conditions such as arthritis. However, NSAIDs can make your body retain fluid and decrease the function of your kidneys. This may cause your blood pressure to rise even higher, putting greater stress on your heart and kidneys.

Common NSAIDs that can raise blood pressure include:

  • Ibuprofen (Advil, Motrin)
  • Naproxen (Aleve, Naprosyn)


You may also find NSAIDs in over-the-counter medication for other health problems. Cold medicine, for example, often contains NSAIDs. It's a good idea whenever you purchase an over-the-counter drug to check the label for NSAIDs. Ask your doctor if any NSAID is okay for you to use. Your doctor may be able to recommend alternatives, such as using acetaminophen instead of ibuprofen.

Cough and Cold Medications

Many cough and cold medications contain NSAIDs to relieve pain. As mentioned above, NSAIDs may increase your blood pressure. Cough and cold medications also frequently contain decongestants. Decongestants can make blood pressure worse in two ways:

  • Decongestants may make your blood pressure and heart rate rise.
  • Decongestants may prevent your blood pressure medication from working properly.
  • Pseudoephedrine (Sudafed) is a specific decongestant that can increase blood pressure.


What can you do? Avoid using cough and cold medicine that contains NSAIDs or decongestants, especially pseudoephedrine. Ask your doctor for suggestions about other ways to ease congestion symptoms, such as antihistamines or nasal sprays.

Migraine Headache Medications

Some migraine medications work by tightening blood vessels in your head. This relieves migraine pain. However, they also constrict blood vessels throughout your body. This makes your blood pressure rise, perhaps to dangerous levels.

If you have high blood pressure or any other type of heart disease, talk with your doctor before taking a drug for migraines or severe headaches.

Weight Loss Drugs

Some weight loss drugs may make heart disease worse:

Appetite suppressants tend to "rev" up your body. This can make blood pressure rise and put more stress on your heart.

Before using any weight loss drug, whether prescription or over-the-counter, be sure to check with your doctor. These medications can be useful for weight loss, but may do you more harm than good.

 

Image Source: Getty

Read more articles on High Blood Pressure


Related Articles
4.8 / 5(4 Ratings)
Write a Review
Post a Comment
Disclaimer +
Though all possible measures have been taken to ensure accuracy, reliability, timeliness and authenticity of the information; Onlymyhealth assumes no liability for the same. Using any information of this website is at the viewers’ risk. Please be informed that we are not responsible for advice/tips given by any third party in form of comments on article pages . If you have or suspect having any medical condition, kindly contact your professional health care provider.